Minnesota, 2001

Heat in Minnesota, August 7 to 8, 2001

August 7 to 8, 2001 · NWS DLH · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 7, 2:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 2:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT TUE AUG 7 2001

FORECAST CONCERNS...PRECIP CHCS TNGT-WED. MODELS DIFFER ON STRENGTH
AND PLACEMENT OF WAVES THAT RIDE OVER THE RIDGE. AVN MOST
AGRESSIVE...NGM LESS BUT ALSO FARTHER SOUTH...WITH ETA DRIER BUT
SIMILAR TO AVN COVERAGE. ETA TRENDING MORE TOWARD AVN SINCE LAST
NIGHTS RUN. CURRENT FCST GOING ON DRY SIDE...WILL INTRODUCE MORE
CLOUDS/PCPN LATER TONIGHT AND WED TO ACCOUNT FOR MODEL TRENDS OF
KEEPING PRECIP CHCS. WILL USE ETA FOR DETAILS.

HIGH PRESSURE CURRENTLY PROVIDING LOWER DEWPOINTS FOR A SHORT TIME.
RETURN FLOW WILL QUICKLY RETURN THIS AFTERNOON AS THE HIGH SHIFTS TO
THE EAST AND A TROF DEPARTS THE DAKOTAS. A WARM AND HUMID DAY ON TAP
FOR MUCH OF THE CWFA. SUNSHINE SHOULD PREVAIL IN MOST AREAS...BUT
THE TROF AND A WEAK H5 SHORTWAVE WILL BRING SOME CLOUDS AND THE
CHANCE OF ISOLATED TSTMS IN THE FAR NW ZONES. WEAK Q-VECTOR
CONVERGENCE AND AN ADVANCING THETA-E RIDGE WILL AID IN PRECIP CHCS
THIS AFTN. BETTER CHANCES ARE SEEN ACROSS THE NORTH TNGT AS
STRONGER FORCING FOCUSES NEAR THE BORDER. THE CHANCES EXTEND FARTHER
SOUTH ON WEDNESDAY AS A COLD FRONT PUSHES SE ACROSS THE CWFA. WILL
GO WITH 40 POPS N AND 30/20 SOUTH FOR NOW.

WITH LOWER DEWPOINTS...WE SHOULD REMAIN BELOW HEAT ADVISORY CRITERIA
TODAY. AN ISOLATED HIT ABOVE 105 NOT OUT OF THE QUESTION...BUT NOT
ENOUGH TO TRIGGER A HEADLINE.

A COOL DOWN STILL ADVERTISED FOR THUR AND BEYOND WITH PASSAGE OF
NEXT COLD FRONT. WILL NOT ALTER EXTENDED.

.DLH...NONE.

SHIMON

In the hours before

Special weather statement, Aug 7, 8:16 AM CST, 44 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-072000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
916 AM CDT TUE AUG 7 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

THREAT...
DAMAGING WIND AND LARGE HAIL.

DISCUSSION...
A FEW THUNDERSTORMS WERE OCCURRING IN EASTERN NORTH DAKOTA...IN AN
AREA OF LIFT ASSOCIATED WITH INCREASING WARMTH. AN ISOLATED
THUNDERSTORM MAY MOVE OR DEVELOP ACROSS PORTIONS OF THE BORDER
COUNTRY TODAY. TONIGHT...A COLD FRONT WILL BEGIN TO MOVE EAST
THROUGH THE DAKOTAS. THUNDERSTORMS WILL FIRE ALONG AND AHEAD OF THIS
FEATURE AND MOVE EAST OVERNIGHT. SOME OF THE STORMS MAY BECOME
SEVERE...WITH DAMAGING WIND AND LARGE HAIL POSSIBLE. THE NORTHERN
AREAS OF MINNESOTA WILL HAVE THE BEST CHANCE AT SEEING A SEVERE STORM
LATER TONIGHT.

SPOTTER ACTIVATION...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...WITH THE
BEST CHANCE IN NORTHERN MINNESOTA.

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Southern St. Louis / Carlton

When
August 7, 9:00 AM CST to August 8, 9:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Deaths
5 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Five people died in a two-day heat wave, during which high temperatures of 91 degrees and heat indexes of 101 were reached. The victims, all in the Duluth area, included 4 males and 1 female, ranging in age from 47 to 73. All were found in rooms without air conditioning and with poor ventilation. The St. Louis County pathologist determined that the deaths were directly attributable to the heat.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Southern St. Louis / Carlton2001-08-0751MalePermanent HomeDirect
Heat, Southern St. Louis / Carlton2001-08-0860FemalePermanent HomeDirect
Heat, Southern St. Louis / Carlton2001-08-0873MalePermanent HomeDirect
Heat, Southern St. Louis / Carlton2001-08-0847MalePermanent HomeDirect
Heat, Southern St. Louis / Carlton2001-08-0860MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269064.